MAUDE Adverse Event Report: CAREFUSION ALARIS INFUSION SET; SET, INFUSION, INTRAVASCULAR

CAREFUSION ALARIS INFUSION SET; SET, INFUSION, INTRAVASCULAR
Model Number 10015862
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code Burning Sensation (2146)
Date of Event 12/03/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No product will be returned per customer.The customer complaint could not be confirmed because the product was not returned for failure investigation.The root cause of this failure was not identified.
 
Event or Problem Description
The customer reported that the tubing spike which was in a 1000ml bag of etoposide, doxorubicin, and vincristine (vesicants) had dislodged from the bag and spilled on the nurse.The short primary tubing was connected very close to the pump.The nurse reported that she felt as if her skin was burning, similar to a sunburn, as a result of the chemo spilling on her.The area did not blister and she did not see a physician.The customer stated that no medical intervention was required.
 
Event or Problem Description
The customer reported that the tubing spike which was in a 1000ml bag of etoposide, doxorubicin, and vincristine (vesicants) had dislodged from the bag and spilled on the nurse.The short primary tubing was connected very close to the pump.The nurse reported that she felt as if her skin was burning, similar to a sunburn, as a result of the chemo spilling on her.The area did not blister and she did not see a physician.The customer stated that no medical intervention was required.Received a copy of the customer's maude report from the fda which states, "during the infusion of a 1000 ml bag of (etoposide, doxorubicin, vincristine vesicants) the spike came out of the bag and spilled all over the nurse.Background, the bag was spiked using a short primary tubing and connected to an alaris pump.Pt ambulated to the bathroom, an rn waited for the pt.Rn noticed that there was a bubble in the iv tubing and lightly flicked the tubing to get rid of the bubble; instead the iv tubing detached from the bag and as a result there was a chemo spill.Result: the nurse felt as if her skin was burning, similar to a sunburn.She did not see a physician, it did not blister.Pt was not harmed or spilled on.Spilled chemo bag was disposed appropriately and new chemo bag was given / hung.Product info: the model / ref number of the tubing is (b)(4) (carefusion).The model / ref number of the normal saline bag is e8000 (b)(4) (bbraun) assessment.Due to the stiffness of the port of the bag and the unsecured nature of the connection between the port of the bag and the iv tubing our institution will switch products to prevent other chemo spills.".
 
Event or Problem Description
It was reported that the tubing spike in a 1000ml bag of etoposide, doxorubicin, and vincristine (vesicants) dislodged from the bag and spilled onto the nurse.The tubing was a short primary chemo set, and was connected close to the pump.The nurse reported that she felt as if her skin was burning similar to a sunburn as a result of the chemo spill.The affected area did not blister and she did not see a physician.The customer stated that no medical intervention was required, and that the patient was not harmed.Received a copy of the customer's maude report from the fda which states, "during the infusion of a 1000 ml bag of (etoposide, doxorubicin, vincristine vesicants) the spike came out of the bag and spilled all over the nurse.Background, the bag was spiked using a short primary tubing and connected to an alaris pump.Pt ambulated to the bathroom, an rn waited for the pt.Rn noticed that there was a bubble in the iv tubing and lightly flicked the tubing to get rid of the bubble; instead the iv tubing detached from the bag and as a result there was a chemo spill.Result: the nurse felt as if her skin was burning, similar to a sunburn.She did not see a physician, it did not blister.Pt was not harmed or spilled on.Spilled chemo bag was disposed appropriately and new chemo bag was given / hung.Product info: the model / ref number of the tubing is (b)(4) (carefusion).The model / ref number of the normal saline bag is e8000 (b)(4) (bbraun) assessment.Due to the stiffness of the port of the bag and the unsecured nature of the connection between the port of the bag and the iv tubing our institution will switch products to prevent other chemo spills." customer advocacy received a copy of the customer's medwatch report from the fda which states, "safety concern; chemo spill:summary:during the infusion of a 1000 ml bag of etoposide, oxorubicin, vincristine (vesicants),the spike came out of the bag and spilled all over the nurse.Background: the bag was spiked using a short primary tubing and connected to an alaris pump.Patient ambulated to the bathroom, as rn waited for the patient, rn noticed that there was a bubble in the iv tubing and lightly flicked the tubing to get rid of the bubble: instead the iv tubing detached from the bag and as a result there was a chemo spill.Result:the nurse felt as if her skin was burning, similar to a sunburn.She did not see a physician, it did not blister.Patient was not harmed or spilled on.Spilled chemo bag was disposed appropriately and new chemo bag was given/hung.Product information: the model/ref number of the tubing is 10015862 (carefusion).The model/ref number of the normal saline bag is e8000, ndc (b)(4) (bbraun).Assessment: due to the stiffness of the port of the bag and the unsecured nature of the connection between the port of the iv tubing, our institution will switch products to prevent other chemo spills.Relevant materials provided: image.(b)(6).(b)(4).".
 
Additional Manufacturer Narrative
Additional medwatch information provided.

Brand Name
ALARIS INFUSION SET
Common Device Name
SET, INFUSION, INTRAVASCULAR
Manufacturer (Section D)
CAREFUSION
10020 pacific mesa blvd
san diego CA 92121 4386
MDR Report Key8199541
Report Number9616066-2018-02591
Device Sequence Number1616921
Product Code FPA
UDI-Device Identifier10885403221866
UDI-Public10885403221866
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K960280
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number10015862
Device Catalogue Number10015862
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date12/27/2018
Supplement Report FDA Received Date02/01/2019
03/27/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
8100, 8015
Outcome Attributed to Adverse Event Other;
Patient Age55 YR
Patient Weight70